Jan 13, 2018
DRESS or drug rash with eosinophilia and systemic symptoms is a severe idiosyncratic drug reaction that causes a wide range of symptoms with a long latency period. Although standard criterias for the diagnosis of the syndrome have been developed, they are still due to be validated. Even the management of the syndrome is still not well-supported by laboratory data. The drug rash with eosinophilia and systemic symptoms syndrome is usually followed by a variety of clinical manifestations such as fever, rash, lymphadenopathy, eosinophilia, and a wide range of mild-to-severe systemic presentations.
The symptoms of the syndrome usually appear 2 to 8 weeks after introduction of the triggering drug and usually include fever, rash, LAP, eosinophilia, leukocytosis and abnormal liver function tests. The drug rash with eosinophilia and systemic symptoms syndrome has a high life-threatening potential and a mortality rate of around 10 percent. Among all the drugs that may cause the syndrome, Antiepileptic medications, such as phenytoin and Phenobarbital, are thought to be the predominant cause of drug rash with eosinophilia and systemic symptoms syndrome with an incidence of 1 per 5,000 to 10,000 exposures.
Researchers have investigated the marked variability in the clinical patterns of cutaneous and systemic manifestations of DRESS syndrome in order to better define the relationship of the clinical features with the instigating medications. During a 2006 study, researchers observed 216 cases of drug-induced cutaneous side effects with systemic symptoms and compared the records with reports from the literature for the potential DRESS syndrome-inducing drugs. The patients who had febrile skin eruptions accompanied by eosinophilia and/or systemic symptoms occurred during treatment with anticonvulsants, minocycline, allopurinol, abacavir, or nevirapine.
The diagnosis of drug rash with eosinophilia and systemic symptoms syndrome is mainly clinical. During diagnosis of the DRESS syndrome one must consider the latency period, diversity of symptoms, and exclusion of similar non-drug-induced conditions. There are several diagnostic criterias set by different groups of experts and many of them have been put to successful test. The RegiSCAR group suggested criteria for hospitalized patients with a drug rash to diagnose DRESS syndrome while a Japanese group suggested another set of diagnostic criteria, which includes HHV-6 activation.
The drug rash with eosinophilia and systemic symptoms syndrome must be recognized as early as possible and the causative drug be withdrawn immediately. Early withdrawal of the causative drug increases the chances of a successful prognosis. The treatment of the drug rash with eosinophilia and systemic symptoms syndrome is largely supportive and symptomatic; corticosteroids are often used, but the evidence regarding their effectiveness is still rare.
Image Courtesy : Getty
Read more articles on Healthy Living
For more such stories, Download Onlymyhealth app